encephalitis

A Case of Severe Anti-N-Methyl D-Aspartate (Anti-NMDA) Receptor Encephalitis with Refractory Autonomic Instability and Elevated Intracranial Pressure.

Salehi N, Yuan AK, Stevens G, Koshy R, Klein WF.

BACKGROUND Anti-N-methyl D-Aspartate (anti-NMDA) receptor encephalitis is a rare autoimmune panencephalitis that typically presents with acute psychiatric disturbances and neurological deficits. Anti-NMDA receptor encephalitis is associated with certain tumors, most commonly ovarian teratomas. First-line therapy typically involves immunotherapy and tumor resection, if present, with up to 53% of patients experiencing improvement within 4 weeks. Cardiac arrhythmias and increased intracranial pressure have been reported in anti-NMDA receptor encephalitis, but these complications have usually been self-limited. CASE REPORT We report the case of a previously healthy, obese 21-year-old female who presented with acute encephalopathy.

Her psychiatric and neurological function rapidly deteriorated, warranting intubation and mechanical ventilation. Lumbar puncture was performed. Cerebrospinal fluid (CSF) opening pressure was elevated and a lumbar drain was placed. Infectious disease work-up was negative and anti-NMDA receptor antibodies were present in the CSF and serum. Initial treatment included intravenous immunoglobulin (IVIG) therapy, plasmapheresis, methylprednisolone, and bilateral salpingoophorectomy, without clinical improvement. Second-line immunotherapy with cyclophosphamide and rituximab was then administered. The patient also developed intermittent episodes of severe bradycardia and asystole that remained refractory to treatment and required placement of a permanent cardiac pacemaker. CONCLUSIONS Anti-NMDA receptor encephalitis presents with rapidly progressive psychiatric and neurologic dysfunction and can develop a severe and prolonged course with limited response to treatment. Patients can develop severe autonomic dysfunction with bradycardia and asystole that may require placement of permanent cardiac pacemakers. Elevated intracranial pressure may also be associated with anti-NMDA receptor encephalitis, and might contribute to the autonomic instability.

Am J Case Rep. 2018 Oct 12;19:1216-1221. doi: 10.12659/AJCR.911165.

Subscribe to RSS - encephalitis